Thunderstorm Wind, Phillips
- When
- May 22, 7:20 PM CST
- Where
- Phillips County, 1.74 mi WSW of Logan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.660, -99.600
S. was ejecting pieces of energy out over the Central Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A large upper level trough located over the western U.S. was ejecting pieces of energy out over the Central Plains. Ahead of this trough at the surface, low pressure developed over eastern Colorado, helping to push a warm front north into the forecast area. The combination of these weather systems brought thunderstorms to north-central Kansas. Storms first initiated over western Kansas along the dry line, with more development later on along the warm front. Several strong to severe thunderstorms developed during the late afternoon hours and continued on well into the evening. This event was also the first in a series of nights in which many areas saw heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 22, 5:11 PM CST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 611 PM CDT THU MAY 22 2008 .AVIATION...00Z TAF. NUMBER OF CONCERNS FOR THIS TAF PERIOD. STRONG EASTERLY WINDS WHICH HAVE BEEN PRESENT ALL DAY WILL CONTINUE THROUGH THE ENTIRE TAF PERIOD AS THE AREA OF SURFACE LOW PRESSURE OVER NORTHEAST COLORADO MOVES VERY LITTLE. PRECIPITATION CHANCES WILL ALSO INCREASE TONIGHT...AS SHOWERS AND A FEW THUNDERSTORMS MOVE IN FROM THE SOUTHWEST. STRATUS EXPECTED TO ONCE AGAIN DEVELOP OVERNIGHT...WITH CEILINGS NEAR/BLOW 5OOFT AND REDUCED VISIBILITIES AT 2 TO 3 MILES AT TIMES. OVERCAST EXPECTED THOUGH THE DAY...WITH IMPROVING CEILINGS/VIS IN THE AFTERNOON. && .PREV DISCUSSION... /ISSUED 246 PM CDT THU MAY 22 2008/ SHORT TERM...TONIGHT THROUGH 12Z FRIDAY. SEVERE WEATHER POTENTIAL THE NEXT COUPLE OF DAYS WILL BE THE PRIMARY FORECAST CONCERN. AFTERNOON SURFACE ANALYSIS PLACED AN ELONGATED AREA OF LOW PRESSURE ACROSS EASTERN COLORADO...WITH A DRY LINE LOCATED FROM WEST CENTRAL INTO SOUTHWEST KANSAS. A WARM FRONT WAS ACROSS CENTRAL KANSAS. AFTERNOON SATELLITE IMAGERY SHOWED AN EXTENSIVE AREA OF CLOUDS ACROSS THE NEBRASKA INTO NORTHERN KANSAS...THOUGH THERE WERE SOME BREAKS IN THE CLOUD COVER ACROSS NORTHERN KANSAS. THE FIRST ROUND OF THUNDERSTORMS HAS ALREADY DEVELOPED OVER EASTERN COLORADO...AND EXPECT MORE DEVELOPMENT INTO WESTERN KANSAS NEAR THE DRY LINE LATER THIS AFTERNOON. STORMS COULD ALSO FIRE IN THE VICINITY OF THE WARM FRONT LATE THIS AFTERNOON/EVENING WHICH WOULD THEN MOVE NORTH/NORTHEAST INTO THE FORECAST AREA. THE SEVERE WEATHER THREAT STILL APPEARS GREATEST IN THE SOUTH AND WEST PORTIONS OF THE FORECAST AREA IN THE AREA OF EXPECTED GREATEST INSTABILITY. CURRENT LAPS ANALYSIS SHOWS MLCAPE VALUES OF 1000-1500 J/KG ALREADY IN PARTS OF NORTH CENTRAL KANSAS...WITH LARGER VALUES NEAR 2500-3000 J/KG JUST A COUPLE OF COUNTIES SOUTH OF THE FORECAST AREA. 09Z SREF EFFECTIVE SHEAR VALUES APPROACH 30-50 KTS BY LATE AFTERNOON SO SUPERCELLS LOOK LIKELY. 0-1KM SRH VALUES ARE ALSO SUFFICIENT FOR TORNADOES...AND AGREE WITH THE CURRENT LOCATION OF TORNADO WATCH WHICH COVERS PORTIONS OF THE CWFA. WILL HAVE TO KEEP AN EYE ON HOW FAR NORTH THE WARM FRONT GETS...SINCE THAT WILL HAVE A BIT IMPACT ON HOW FAR NORTH AND EAST THE TORNADO THREAT MAY SPREAD. IF THE WARM FRONT DOES NOT MOVE MUCH...THE MAIN THREAT WILL BECOME LARGE HAIL NORTH AND EAST OF THE CURRENT TORNADO WATCH...BUT IF IT DOES MOVE NORTH...THE TORNADO THREAT WILL SPREAD NORTH WITH IT. THE CHANCE OF STORMS SHOULD DIMINISH FRIDAY MORNING...HOWEVER ANOTHER CHANCE OF SEVERE STORMS ARRIVES AGAIN LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT. ITS HARD TO PIN DOWN THE VARIOUS SUBTLE SURFACE FEATURES...HOWEVER THE 12Z NAM/WRF SUGGESTS THAT THE WARM FRONT SHOULD BE FARTHER NORTH...WHILE THE DRYLINE PUSHES EAST...CLOSER TO THE FORECAST AREA. WILL KEEP RELATIVELY HIGH POPS GOING FRIDAY NIGHT...WITH SEVERE WEATHER WORDING IN THE HAZARDOUS WEATHER OUTLOOK. FLOODING COULD BECOME AN INCREASING CONCERN WITH TIME AS AREAS CONTINUE TO SEE PERIODS OF THUNDERSTORMS. CURRENTLY FLASH FLOOD GUIDANCE VALUES REMAIN RELATIVELY HIGH...SO WILL NOT POST ANY HYDRO HEADLINES AT THIS POINT...BUT IT MAY BECOME A BIGGER CONCERN FOR TOMORROW DEPENDING ON HOW MUCH RAIN PLACES RECEIVE TONIGHT. LONG TERM...SATURDAY THROUGH THURSDAY. TO START ON SATURDAY...THE UPPER PATTERN CONTINUES TO FEATURE A DOMINANT UPPER TROUGH ACROSS THE WESTERN CONUS WITH RIDGING FROM THE UPPER GREAT LAKES TO THE GULF COAST. A SERIES OF CLOSED LOWS WITHIN THE TROUGH ARE EITHER EJECTED OUT OR RETROGRADE DURING THE EXTENDED. IN GENERAL...A SOUTHWEST FLOW PATTERN IS PRETTY MUCH MAINTAINED THROUGH MUCH OF NEXT WEEK...WITH SOME POTENTIAL FOR SOME RIDGING INFLUENCE IN THE LATTER PERIODS. AS WAS YESTERDAY...THE FOCUS REMAINS ON THUNDERSTORMS THROUGH THE DURATION OF THE LONG TERM. SATURDAY REMAINS UNDER FIRE FOR THUNDERSTORMS AND SEVERE WEATHER AGAIN ACROSS OUR CWA. SEVERE WEATHER PARAMETERS REMAIN CONDUCIVE AND TARGET OUR CWA OVERALL. MOISTURE REMAINS PREVALENT WITH SREF INDICATING DEWPOINTS IN THE 60S...INSTABILITY AXIS NOSES NORTH FROM KANSAS INTO SOUTH CENTRAL NEBRASKA WITH CAPES OF AT LEAST 1000 TO 2000 J/KG...AND HIGH PROBABILITIES OF EFFECTIVE BULK SHEAR OF 50KTS...AND RESPECTABLE SIG TOR PARAMETER ALSO PINPOINTS OUR CWA. THE SURFACE LOW REMAINS ORIENTED ACROSS EASTERN COLORADO OR WESTERN KANSAS DEPENDING ON THE MODEL WHICH PLACES A BOUNDARY INTO WESTERN NEBRASKA AND KANSAS WITH THE DRY AIR PUSHING FARTHER EAST AND DEPENDING ON WHERE THE SFC LOW SETS UP...THE WARM FRONT WILL ALSO BE A FOCUS FOR DEVELOPMENT. GIVEN THE PARAMETERS PROGGED ANOTHER ROUND OF SEVERE WEATHER SHOULD UNFOLD WITH HAZARDS INCLUDING EVERYTHING FROM LARGE HAIL...TO WIND...POTENTIAL TORNADOES AND EVEN HEAVY RAINFALL AND HYDRO ISSUES GIVEN PRECIPITABLE WATER VALUES ON THE ORDER OF AN INCH AND A HALF TO AN INCH AND THREE QUARTERS. IF THINGS STAY ON TRACK...THE MOISTURE AND INSTABILITY SHIFT FARTHER SOUTHEAST ON SUNDAY...BUT EVEN THIS STILL KEEPS OUR SOUTHEAST CWA IN OR ON THE EDGE OF THE ACTIVITY. THE UPPER RIDGE AXIS BEGINS TO EXPAND TO THE NORTH AND WEST WHILE THE WESTERN TROUGH RETROGRADES. BOUNDARIES IN PLACE NEXT WEEK AND SYSTEMS LIFTING OUT KEEP THE CHANCES FOR THUNDERSTORMS IN THE FORECAST THROUGH THE DURATION OF THE EXTENDED. DIDNT DEVIATE MUCH FROM HPC ON DAYS 6 AND 7. AVIATION...MAIN ISSUES TO DEAL WITH FOR THE 18Z TAF ISSUANCE WILL INITIALLY BE CLOUDS...FOLLOWED BY THUNDERSTORM CHANCES LATER THIS EVENING. LOW CLOUDS AND IFR CEILINGS ARE EXPECTED TO PREVAIL THROUGH MUCH OF THE TAF PERIOD AS MOISTURE CONTINUES TO INCREASE ACROSS THE AREA ON EAST-SOUTHEAST WINDS. AN ISOLATED SHOWER REMAINS POSSIBLE EARLY THIS AFTERNOON...HOWEVER ODDS ARE IT WILL REMAIN DRY...SO WILL NOT MENTION IT IN THE TAF FOR NOW. THUNDERSTORM CHANCES INCREASE THIS EVENING WITH INITIAL DEVELOPMENT EXPECTED ACROSS NORTHWEST/CENTRAL KANSAS INTO SOUTHWEST NEBRASKA. WILL CARRY A TEMPO GROUP OF THUNDERSTORMS BY MID-EVENING AND THEN CONTINUE WITH THAT UNTIL 07Z. AFTER THAT TIME WILL TRY TO EMPHASIZE SHOWERS PRIMARILY...HOWEVER THERE IS STILL A CHANCE THAT STORMS WILL PERSIST IN THE AREA. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 220 PM CDT THU MAY 22 2008 KSZ005-017-NEZ082-083-231200- PHILLIPS-ROOKS-FURNAS-HARLAN- 220 PM CDT THU MAY 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PHILLIPS...ROOKS...FURNAS... AND HARLAN COUNTIES. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS THIS AFTERNOON AND EVENING... THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND RAPIDLY BECOME SEVERE AS THEY MOVE TO THE NORTH AT 45 TO 50 MPH. THE STORMS WILL BE CAPABLE OF PRODUCING TORNADOES...LARGE HAIL TO THE SIZE OF BASEBALLS AND 70 MPH WINDS. HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS WHICH MAY PRODUCE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ADDITIONAL ROUNDS OF SEVERE WEATHER ARE LIKELY BOTH FRIDAY AND SATURDAY AFTERNOONS AND EVENINGS. THE MAIN THREATS FROM THESE STORMS WILL BE HAIL TO THE SIZE OF GOLFBALLS...DAMAGING WINDS IN EXCESS OF 60 MPH AND ISOLATED TORNADOES. THE POTENTIAL FOR SEVERE WEATHER CONTINUES THROUGH THE HOLIDAY WEEKEND. THUNDERSTORMS REMAIN IN THE FORECAST NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE READY FOR ACTIVATION ON A MOMENTS NOTICE THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ006-007-018-019-NEZ039>041-046>049-060>064-072>077-084>087- 231200- SMITH-JEWELL-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD- MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-GOSPER-PHELPS- KEARNEY-ADAMS-CLAY-FILLMORE-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 220 PM CDT THU MAY 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND FOR OSBORNE...SMITH...JEWELL AND MITCHELL COUNTIES IN NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING AND RAPIDLY BECOME SEVERE AS THEY MOVE TO THE NORTH AT 45 TO 50 MPH. THE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF BASEBALLS AND 70 MPH WINDS. TORNADOES ALSO REMAIN POSSIBLE PRIMARILY IN NORTH CENTRAL KANSAS AND SOUTH OF HIGHWAY 4 IN NEBRASKA. HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS WHICH MAY PRODUCE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ADDITIONAL ROUNDS OF SEVERE WEATHER ARE LIKELY BOTH FRIDAY AND SATURDAY AFTERNOONS AND EVENINGS. THE MAIN THREATS FROM THESE STORMS WILL BE HAIL TO THE SIZE OF GOLFBALLS...DAMAGING WINDS IN EXCESS OF 60 MPH AND ISOLATED TORNADOES. THE POTENTIAL FOR SEVERE WEATHER CONTINUES THROUGH THE HOLIDAY WEEKEND. THUNDERSTORMS REMAIN IN THE FORECAST NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REMAIN ALERT AND BE READY FOR ACTIVATION THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 551 PM CDT THU MAY 22 2008 NEZ082-222315- FURNAS- 551 PM CDT THU MAY 22 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... WESTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR REAGER...OR 11 MILES NORTHWEST OF NORTON... AND MOVING NORTH AT 50 MPH. * THE THUNDERSTORM WILL BE NEAR... WILSONVILLE BY 610 PM CDT CAMBRIDGE BY 615 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 631 PM CDT THU MAY 22 2008 NEZ082-230000- FURNAS- 631 PM CDT THU MAY 22 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... WESTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WILSONVILLE...OR 25 MILES NORTHWEST OF NORTON...AND MOVING NORTH AT 49 MPH. * THE THUNDERSTORM WILL BE NEAR... HOLBROOK BY 640 PM CDT PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
652 PM CDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 1 E CAMBRIDGE 40.28N 100.15W
05/22/2008 M1.75 INCH FURNAS NE CO-OP OBSERVER
LASTED FOR 5 MINUTES
&&
KISNERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 751 PM CDT THU MAY 22 2008 NEZ082-230115- FURNAS- 751 PM CDT THU MAY 22 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... NORTHWESTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO 5 MILES SOUTHWEST OF CAMBRIDGE...OR 30 MILES NORTHWEST OF NORTON...AND MOVING NORTH AT 30 MPH. THE STORM WAS LOCATED IN RED WILLOW COUNTY...AND JUST WEST OF FURNAS COUNTY. * THE THUNDERSTORM WILL BE NEAR... CAMBRIDGE BY 800 PM CDT DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THE STORM. PEOPLE IN NORTHWESTERN FURNAS COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
820 PM CDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST 2 W LOGAN 39.66N 99.60W
05/22/2008 E60 MPH PHILLIPS KS NWS EMPLOYEE
&&
KISNERThe Grand Island radar (KUEX), 123 km away, was scanning. The volume nearest the first event began at 01:17 UTC.
5 hail, 2 funnel cloud, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorms dumped heavy rains of 3 to 5 inches across this area. This caused several creeks to go out of their banks and many rural roads were flooded.
Thunderstorms dumped heavy rains of 3 to 4 inches across this area. This caused several creeks to go out of their banks and many rural roads were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100887, 100888, 100889, 100890, 100891, 100892, 100893, 100894, 130176, 130178.